Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 41, NWS Flagstaff, AZ

August 3, 2019Gila County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 3, 2019, 5:24 PM MST for Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2019, 5:24 PM MST (00:24 UTC)
Expired
Aug 3, 2019, 8:30 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 40 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2019-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2019-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
437 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
3264 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

123 
WGUS55 KFGZ 040024
FFWFGZ
AZC007-040330-
/O.NEW.KFGZ.FF.W.0041.190804T0024Z-190804T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
524 PM MST Sat Aug 3 2019

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...

* Until 830 PM MST.

* At 520 PM MST, National Weather Service Flagstaff doppler radar 
  indicated thunderstorms producing heavy rain over Houston Creek 
  near Star Valley. Up to two inches of rain have already fallen. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Star Valley.

This includes the following streams and drainages...Dry Pocket 
Wash...Gibson Creek...Houston Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3429 11123 3425 11124 3422 11123 3419 11124
      3416 11124 3414 11125 3413 11125 3412 11127
      3416 11129 3420 11130 3424 11128 3429 11128
      3431 11123

$$
1 follow-up statement
777 
WGUS75 KFGZ 040330
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
830 PM MST Sat Aug 3 2019

AZC007-040337-
/O.EXP.KFGZ.FF.W.0041.000000T0000Z-190804T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-
830 PM MST Sat Aug 3 2019

...THE FLASH FLOOD WARNING FOR GILA COUNTY WILL EXPIRE AT 830 PM
MST...

Light rain continues along Houston Creek, near Star Valley. No 
reports of flooding were received. As much as 4.5 inches of rain 
fell into the Houston Creek drainage and water levels are still 
likely high.

Use caution if recreating in this area. Please continue to heed any 
remaining road closures.

LAT...LON 3429 11123 3425 11124 3422 11123 3419 11124
      3416 11124 3414 11125 3413 11125 3412 11127
      3416 11129 3420 11130 3424 11128 3429 11128
      3431 11123

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:08 PM MST, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 3, 3:08 PM MST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
308 PM MST Sat Aug 3 2019

.SYNOPSIS...Deep moisture will remain in place through the
period, with daily chances for afternoon and evening showers and
thunderstorms. Temperatures will be warm, with light winds,
outside of thunderstorms.

&&

.DISCUSSION...Another active day across northern Arizona today.
Some of these storms have produced wind gust to 55 MPH, dime sized
hail, and heavy rain.

High pressure over the Four Corners Region will continue bring a
moist southerly flow over northern Arizona through the weekend.
This will bring daily chances for showers and thunderstorms each
afternoon and evening. With weak steering flow, expect flash
flooding to be a threat again on Saturday along with gusty winds
and hail.

The high strengthens for the beginning of the work week,
temperatures will be warm with the highest temps on Monday and
Tuesday. Temperatures will approach the low to mid 80s across the
high terrain with temperatures in the mid 90s to 100s across the
valleys.

Towards the middle of next week, models still indicate a deepening
trough in the Pacific Northwest. With this, the high will shift to
the east further into New Mexico. This will switch out easterly
flow to a more south to southwest flow with slightly cooler
temperatures for the end of the week. There is still some
uncertainty on the placement of the high and developing trough.
Regardless, it appears moisture stays in place for daily
thunderstorm chances will continue through the end of next week.

&&

.AVIATION...For the 00Z package...Scattered shra/tsra and
isolated +tsra through around 03Z...then diminishing. Storms will
form again after 17Z. Most areas will be VFR, except MVFR in
stronger storms. Light sfc winds through the period, except near
thunderstorms and outflow boundaries. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Daily chances for showers and thunderstorms will
continue through Monday. Winds will generally be light, expect in
the vicinity of storms.

.Tuesday through Thursday...Moisture will remain in place with
chances for showers and thunderstorms each day.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS
AVIATION...MAS
FIRE WEATHER...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 3, 12:11 PM MST, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
111 PM MDT Sat Aug 3 2019

AZZ011-032000-
Chuska Mountains and Defiance Plateau-
111 PM MDT Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR APACHE COUNTY UNTIL 200 PM MDT...

At 109 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 10 miles southeast of Kinlichee Chapter House, or 32
miles west of Gallup, moving northeast at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Fort Defiance, Window Rock, St. Michaels and Sawmill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3548 10907 3560 10941 3595 10925 3585 10904
      3556 10905
TIME...MOT...LOC 1909Z 211DEG 12KT 3568 10927

JDS
Special weather statement, Aug 3, 1:14 PM MST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
114 PM MST Sat Aug 3 2019

AZZ013-014-016-017-032100-
Little Colorado River Valley in Navajo County-Little Colorado River
Valley in Apache County-White Mountains-Eastern Mogollon Rim-
114 PM MST Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR APACHE AND NAVAJO COUNTIES UNTIL
200 PM MST...

At 114 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles east of Show Low, moving north at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
White Mountain Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3424 10981 3421 10999 3443 11005 3444 10988
TIME...MOT...LOC 2014Z 164DEG 11KT 3431 10992

JDS
Special weather statement, Aug 3, 1:55 PM MST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
155 PM MST Sat Aug 3 2019

AZZ016-032145-
Eastern Mogollon Rim-
155 PM MST Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 245 PM MST...

At 155 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles south of Aripine, or 20 miles east of Forest Lakes, moving
northeast at 5 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Clay Springs and Aripine.

LAT...LON 3417 11042 3428 11058 3442 11045 3436 11026
TIME...MOT...LOC 2055Z 219DEG 5KT 3428 11045

JDS
Special weather statement, Aug 3, 2:14 PM MST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
214 PM MST Sat Aug 3 2019

AZZ013-032200-
Little Colorado River Valley in Navajo County-
214 PM MST Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 300 PM MST...

At 213 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles south of Woodruff, or 27 miles north of Show Low, moving
northwest at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Snowflake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3458 10996 3449 11014 3467 11028 3480 11008
TIME...MOT...LOC 2113Z 150DEG 11KT 3463 11012

JDS
Local storm report, Aug 3, 2:58 PM MST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
258 PM MST SAT AUG 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     1 SW COTTONWOOD-VERDE V 34.70N 112.01W
08/03/2019  M55 MPH          YAVAPAI            AZ   TRAINED SPOTTER

            TRAINED SPOTTER RECORDED A WIND GUST OF 55
            MPH WITH THE SEVERE STORM OVER THEIR
            LOCATION. ALSO REPORTED PEA SIZE HAIL, HEAVY
            RAINS AND FULLY GROWN TREES SWAYING IN THE
            GUSTY WINDS.

&&

NL
Local storm report, Aug 3, 3:33 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
333 PM MST SAT AUG 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      MIDDLE VERDE            34.64N 111.91W
08/02/2019                   YAVAPAI            AZ   PUBLIC

            SOCIAL MEDIA PHOTOS SHOWING GREATER THAN 18
            INCHES OF RUNOFF RAIN FLOWING THROUGH
            GRANDPA WASH AT THE INTERSECTION WITH MIDDLE
            VERDE RD. TIME ESTIMATED BASED ON RADAR AND
            SOCIAL MEDIA POST.

&&

NL

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:50 PM MSTSevere Thunderstorm WarningFGZYavapai25 min
Aug 3, 11:37 PM MSTFlash Flood WarningFGZGila3 hr
Aug 4, 1:26 PM MSTSpecial Weather StatementFGZ49 min
Aug 4, 1:42 PM MSTSevere Thunderstorm WarningFGZCoconino48 min
Aug 4, 2:46 PM MSTSpecial Weather StatementFGZCoconino44 min
Aug 4, 2:51 PM MSTSpecial Weather StatementFGZYavapai39 min

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.